Winter Weather, North Sioux
- When
- May 8, 12:00 AM MST to 8:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Five inches of snow fell in Harrison.
A vigorous fast moving upper level low pressure system moved northeast across western Nebraska and produced moderate snowfall in the northern Panhandle. Snow totals ranged from two to six inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A vigorous fast moving upper level low pressure system moved northeast across western Nebraska and produced moderate snowfall in the northern Panhandle. Snow totals ranged from two to six inches. Gusty northwest winds produced areas of drifting snow and reduced visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 7, 7:53 PM MST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
853 PM MDT WED MAY 7 2014
.UPDATE...
ISSUED AT 836 PM MDT WED MAY 7 2014
CANCELLED THE FLASH FLOOD WATCH OVER THE SOUTHERN NEBRASKA
PANHANDLE. WITH INSTABILITY LIMITED BEHIND THE COLD
FRONT...BELIEVE THAT MOSTLY LIGHT TO MODERATE STRATIFORM RAIN
WILL FALL OVER THE SOUTHERN PANHANDLE. STILL EXPECTING PRECIP TO
PICK UP AFTER MIDNIGHT OVER THE PANHANDLE WITH THE BEST FORCING
SHIFTING EASTWARD OUT OF SOUTHEAST WY. MAIN CONCERN TONIGHT WILL
BE THE CHANGEOVER FROM RAIN TO SNOW STRETCHING FROM LARAMIE
COUNTY INTO THE SOUTHERN PANHANDLE. CURRENTLY HAVE 1-2 INCHES OF
SNOW IN THE GRIDS THROUGH THURS MORNING...HOWEVER WITH SUCH HIGH
QPF AMOUNTS FCSTED BY ALL MODELS...WILL HAVE TO MONITOR THE TIMING
OF THE PRECIP TYPE TRANSITION CLOSELY THROUGH THE OVERNIGHT PERIOD.
ISSUED AT 637 PM MDT WED MAY 7 2014
SEVERE WEATHER THREAT HAS COME TO AN END ACROSS SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE. SO HAVE CANCELLED THE SEVERE
THUNDERSTORM WATCH FOR THE AREA. NUMEROUS RAIN SHOWERS AND
ISOLATED THUNDERSTORMS CAN STILL BE EXPECTED OVERNIGHT. RAIN HAS
ALREADY TRANSITIONED TO SNOW ACROSS PORTIONS OF CONVERSE AND
CARBON COUNTIES ALREADY THIS EVENING. EXPECT THIS TREND TO
CONTINUE OVERNIGHT AS SNOW-LEVELS DESCEND TO NR VALLEY/PLAINS
FLOORS. ACCUMULATIONS WILL BE LIGHT AND MOSTLY CONFINED TO GRASSY
AREAS. THE EXCEPTION WILL BE OVER THE MOUNTAINS AND PINE RIDGE
WHERE SEVERAL INCHES OF ACCUMULATION CAN BE EXPECTED.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 400 PM MDT WED MAY 7 2014
WATER VAPOR IMAGERY SHOWED CLOSED UPPER LOW SPINNING JUST SOUTH OF
SLC. DIFFLUENCE ALOFT AND ENERGY LIFTING NORTHEAST ACROSS CO AND
WY PROVIDING SUBSTANTIAL LIFT FOR CLUSTERS OF INTENSE CONVECTION
FROM SOUTHEAST WY INTO NORTHERN CO. BULK SHEAR PARAMETERS OF 50-60
KT AND SBCAPES OF 1500-2000 J/KG ADEQUATE FOR LARGE HAIL AND EVEN
A FEW TORNADOES...ESPECIALLY ALONG A SURFACE BOUNDARY DRAPED NEAR
THE CO-WY BORDER. THE FOCUS FOR THE CONVECTION WILL SHIFT EAST AND
SOUTH THIS EVENING AS THE UPPER AND SURFACE LOW CENTERS MOVE FROM
THE CENTRAL ROCKIES INTO NEBRASKA TONIGHT. LOCALLY HEAVY RAINFALL
OVER ALREADY SATURATED GROUNDS FROM EAST LARAMIE COUNTY INTO THE
SOUTHERN NE PANHANDLE WILL MAINTAIN A FLASH FLOOD THREAT THROUGH
TONIGHT.
AFTER THE SEVERE THREAT ENDS...THE NEXT CONCERN WILL BE ACCUMULATING
SNOW LATER TONIGHT AND THURSDAY MORNING AS THE COLDER AIR INFILTRATES
INTO THE CWA WITH THE PASSAGE OF THE UPPER TROUGH. GFS QG PROGS DEPICT
THE STRONGEST UPWARD VERTICAL MOTION LIFTING NORTHEAST ACROSS EASTERN
WY PLAINS AND NEBRASKA PANHANDLE BETWEEN 06Z AND 12Z THURSDAY. SHOWERS
WILL CHANGE TO SNOW BETWEEN 3 AM AND 6 AM AS TEMPERATURES FALL TO
INTO THE LOWER AND MID 30S. POTENTIAL IS THERE FOR HEAVY WET SNOWFALL
FROM EXTREME EAST CENTRAL WY INTO THE NORTHERN NE PANHANDLE EARLY
THURSDAY MORNING BEFORE TAPERING OFF. GENERALLY LOOKING AT 3 TO 6
INCHES...HIGHEST ALONG THE PINE RIDGE. OVER THE MOUNTAINS...2 TO 4
INCHES WITH HIGHER AMOUNTS ABOVE 8000 FT...WITH 1 TO 2 INCHES OVER
THE SOUTHEAST WY PLAINS INCLUDING CHEYENNE. ISSUED A WINTER WEATHER
ADVISORY FOR NIOBRARA...SIOUX...DAWES AND BOX BUTTE COUNTIES FROM
3 AM THROUGH 11 AM THURSDAY. IT WILL BE BRISK ACROSS THE PLAINS
WITH NORTHWEST WINDS 15 TO 25 MPG AND GUSTY.
THE SNOW CHANGES TO RAIN BY THURSDAY AFTERNOON AS TEMPERATURES RISE
INTO THE UPPER 30S AND LOWER 40S. FAVORED THE COOLER METMOS FOR
HIGH TEMPERATURES WITH LOWER THICKNESSES AND 700MB TEMPERATURES
AROUND -5C. THE SHOWERS END THURSDAY EVENING WITH THE PASSAGE OF A
SHORTWAVE RIDGE...BUT RETURNS TO MOST OF SOUTH CENTRAL AND SOUTHEAST
WY FRIDAY AFTERNOON WITH THE APPROACH OF THE NEXT PACIFIC TROUGH.
COULD SEE ISOLATED TSTORMS WEST OF THE LARAMIE RANGE. FRIDAY WILL
BE MUCH WARMER WITH 700MB TEMPERATURES NEAR 0C. IT WILL BECOME
BREEZY IN THE AFTERNOON AS WEST-SOUTHWEST WINDS INCREASE TO 25 TO
35 MPH ALONG AND WEST OF THE LARAMIE RANGE.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 315 PM MDT WED MAY 7 2014
SHOWER ACTIVITY WILL DECREASE FRIDAY EVENING WITH PASSAGE OF UPPER
IMPULSE LEAVING A MILD AND MAINLY DRY PATTERN OVER THE CWA SATURDAY.
MEANWHILE NEXT UPPER LOW DROP SE OVER THE WESTERN PART OF THE COUNTRY
WITH A SWLY UPPER FLOW OVER THE CWA AHEAD OF IT. NEXT PUSH OF COOLER
AIR DROPS OUT OF CANADA ACROSS THE AREA AS WELL SETTING UP ANOTHER
WET PATTERN SATURDAY NIGHT THROUGH SUNDAY NIGHT. RAIN WILL BE LIKELY
OVER THE CWA WITH SOME SNOW AS WELL OVER HIGHER ELEVATIONS. HAVE
UNDERCUT GUIDANCE TEMPS FOR SUNDAY GIVEN THE EXPECTED CLOUDS...PCPN
AND LOW THICKNESSES. CLEARING OUT MONDAY WITH THE PASSAGE OF THE UPPER
TROUGH AXIS WITH WARMING TEMPS THRU WEDS. A FAST MOVING SHORTWAVE MAY
BRING A FEW SHOWERS TO NORTHERN PARTS OF THE CWA TUESDAY NIGHT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 315 PM MDT WED MAY 7 2014
SCTD TO NUMEROUS SHOWERS AND TSTRMS WILL MOVE OVER THE MTNS AND EASTERN
PLAINS INTO EARLY THIS EVENING WITH ASSOCIATED MVFR/IFR CIGS AND VSBYS.
WIDESPREAD MVFR/IFR CONDITIONS DEVELOPING THIS EVENING AS UPSLOPE FLOW
INCREASES WITH RAIN AND SNOW INCREASING AS WELL...CONTINUING INTO
THURSDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 242 PM MDT WED MAY 7 2014
A POTENT SPRING STORM SYSTEM WILL BRING A WIDE VARIETY OF WEATHER TO
THE DISTRICTS TONIGHT AND THURSDAY...WITH THUNDERSTORMS OVER PARTS
OF THE PLAINS THIS EVENING...THEN RAIN AND SNOW LATE TONIGHT AND
THURSDAY. COOL TO MILD TEMPERATURES WILL SETTLE ACROSS THE AREA
INTO THE WEEKEND WITH MAINLY DRY WEATHER THEN THE NEXT LOW PRESSURE
SYSTEM TO AFFECT THE AREA WILL ARRIVE BY SUNDAY BRINGING MORE RAIN
AND SNOW TO MUCH OF THE AREA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 3 AM TO 11 AM MDT THURSDAY FOR
WYZ102.
FLOOD WATCH FROM THURSDAY EVENING THROUGH LATE SATURDAY NIGHT
FOR WYZ115.
NE...WINTER WEATHER ADVISORY FROM 3 AM TO 11 AM MDT THURSDAY FOR
NEZ002-003-095-096.
&&
UPDATE...FINCH
SHORT TERM...JAMSKI
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...JAMSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 835 PM MDT WED MAY 7 2014 WYZ101>119-090245- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 835 PM MDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT A POTENT LOW PRESSURE SYSTEM WILL MOVE INTO NEBRASKA OVERNIGHT. ACCUMULATING SNOW IS LIKELY LATER TONIGHT AND THURSDAY MORNING...MAINLY ALONG AND EAST OF THE LARAMIE RANGE. ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES OVER HIGHER ELEVATIONS...WITH 1 TO 2 INCHES FOR THE PLAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT STORM SYSTEM COULD PRODUCE WIDESPREAD SNOW SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-090245- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 835 PM MDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT A POTENT LOW PRESSURE SYSTEM WILL MOVE INTO NEBRASKA OVERNIGHT. RAIN WILL CHANGE OVER TO SNOW LATER TONIGHT OVER MUCH OF THE NEBRASKA PANHANDLE AS COLDER AIR OVERSPREADS THE AREA. THE SNOW WILL BE HEAVY OVER THE NORTHERN NEBRASKA PANHANDLE INCLUDING THE PINE RIDGE WHERE AS MUCH AS SIX INCHES IS POSSIBLE. THE SNOW WILL TAPER OFF BY LATE THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT STORM SYSTEM COULD PRODUCE WIDESPREAD RAIN AND SNOW SATURDAY NIGHT AND SUNDAY. ACCUMULATING SNOW WILL BE POSSIBLE FOR ELEVATIONS ABOVE 5000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE FINCH
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
800 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 NW CARPENTER 41.07N 104.39W
05/07/2014 E0.25 INCH LARAMIE WY TRAINED SPOTTER
0331 PM HAIL 4 NW CARPENTER 41.07N 104.39W
05/07/2014 M0.50 INCH LARAMIE WY TRAINED SPOTTER
SOME PEA SIZED.
0334 PM HAIL 3 ESE CARPENTER 41.01N 104.29W
05/07/2014 M0.50 INCH LARAMIE WY TRAINED SPOTTER
OBSVR REPORTS DIME TO MARBLE SIZED
0347 PM HAIL TORRINGTON 42.07N 104.18W
05/07/2014 M0.25 INCH GOSHEN WY TRAINED SPOTTER
0350 PM HAIL 9 SSE TORRINGTON 41.95N 104.11W
05/07/2014 E0.25 INCH GOSHEN WY COCORAHS
AVG SIZE 1/4, SOME LARGER.
0351 PM HAIL BURNS 41.19N 104.36W
05/07/2014 M1.75 INCH LARAMIE WY TRAINED SPOTTER
0414 PM HAIL SCOTTSBLUFF 41.87N 103.66W
05/07/2014 M0.88 INCH SCOTTS BLUFF NE TRAINED SPOTTER
REPORTED PEA TO NICKEL SIZE HAIL COVERS THE GROUND.
0414 PM HAIL PINE BLUFFS 41.18N 104.07W
05/07/2014 M1.00 INCH LARAMIE WY FIRE DEPT/RESCUE
SOME LARGER.
0422 PM HAIL 23 SSW AGATE 42.10N 103.95W
05/07/2014 M0.50 INCH SIOUX NE TRAINED SPOTTER
0431 PM HAIL 8 NE BROADWATER 41.68N 102.74W
05/07/2014 M0.88 INCH MORRILL NE TRAINED SPOTTER
REPORTED THAT IT MAY BE GETTING BIGGER
0440 PM HAIL 5 NW HARRISBURG 41.60N 103.81W
05/07/2014 M0.25 INCH BANNER NE TRAINED SPOTTER
HEAVY RAIN ALSO.
0442 PM HAIL 3 N MORRILL 42.01N 103.92W
05/07/2014 E0.25 INCH SIOUX NE TRAINED SPOTTER
HAIL COVERS THE ROAD
0448 PM HAIL 3 W BUSHNELL 41.23N 103.95W
05/07/2014 E0.25 INCH KIMBALL NE TRAINED SPOTTER
SEEMED TO BE SOFT BUT LOTS OF IT
0450 PM HAIL BUSHNELL 41.23N 103.89W
05/07/2014 E1.00 INCH KIMBALL NE TRAINED SPOTTER
0518 PM HAIL 14 SW KIMBALL 41.09N 103.85W
05/07/2014 E0.25 INCH KIMBALL NE TRAINED SPOTTER
0519 PM HAIL 11 SW KIMBALL 41.12N 103.81W
05/07/2014 E0.50 INCH KIMBALL NE TRAINED SPOTTER
&&
HAHNThe national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
Five inches of snow fell in Harrison.
Four to five inches of snow was reported three miles southwest of Chadron.
Six inches of snow fell in Hemingford.
Four inches of snow was reported 26 miles south of Agate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514104, 514105, 514106, 514108.